Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 20, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 25, 2003, 3:47 PM MDT for Valencia County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2003, 3:47 PM MDT (21:47 UTC)
- Expired
- May 25, 2003, 4:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Valencia County, NM
The radar
The Albuquerque radar (KABX), 51 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KABQ 252147
SVRABQ
NMC061-252230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
344 PM MDT SUN MAY 25 2003
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN VALENCIA COUNTY IN CENTRAL NEW MEXICO
* UNTIL 430 PM MDT
* AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTHWESTERN VALENCIA COUNTY...OR ABOUT
20 MILES WEST OF BELEN...MOVING NORTH NORTHEAST AT 15 MPH.
HIGHLAND MEADOWS AND HIGHWAY 6 ARE IN THE PATH OF THIS STORM AND
THERE ARE OTHER STRONG STORMS IN THE NORTHWESTERN PART OF VALENCIA
COUNTY.
SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.
HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.
LAT...LON 3459 10720 3459 10696 3486 10701 3496 10705
3496 10721What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:54 PM MDT, 53 minutes earlier.
Area forecast discussion, May 25, 2:54 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 254 PM MDT SUN MAY 25 2003 WEAKENING MID-LVL LOW NEAR NEW MEXICO/S BOOTHEEL WILL GET FORCED SEWD TNGT...AND UNLIKE TODAY...IT SHOULD BE A NON-PLAYER FOR OUR REGION ON MEMORIAL DAY. THIS AS A MID-LVL RDG SLOLY BUILDS FROM SRN CA INTO SRN GREAT BASIN TOMORROW...WITH FURTHER STRENGTHENING OF RDG EXPECTED MON NIGHT INTO TUE. DIFLUENT FLOW ALOFT NORTHEAST OF THE MID-LEVEL LOW HAS BEEN ENHANCING TSTM ACTIVITY AREAWIDE BUT MORE ORGANIZED TSTMS HAVE BEEN CLUSTERED NEAR THE CONTDVD IN WC/NW NEW MEXICO IN REGION OF ENHANCED LOW LEVEL CONV AND IN THE VICINITY OF THE CENTRAL MOUNTAIN CHAIN FROM THE SANDIA/S SOUTHWARD AND CHAVES COUNTY WHERE THE AIR MASS IS MOST UNSTABLE. SB CAPES NEAR 2500 J/KG BASED ON SPC ANAL WEB PAGE. MOSTLY ISOLD PULSE-TYPE SEVERE STORMS THUS FAR GIVEN WEAK WIND FIELDS...BUT WE HAVE HAD REPORTS OF FUNNEL CLOUDS OVER TORRANCE COUNTY. OF GREATER CONCERN HAS BEEN HEAVY RAIN/FF POTENTIAL DUE TO THE SLOW MOVEMENT OF THE TSTMS. WILL HANDLE HEAVY RAIN/FF SITUATION WITH SHORT-FUSED PRODUCTS. THANKS TO SATELLITE ANALYSIS BRANCH/NESDIS FOR THEIR UPDATES. AIR MASS NOTICEABLY COOLER AND MORE STABLE ACROSS THE NORTHEAST PLAINS AS COMPARED TO RECENT DAYS SO MAY NEED TO TRIM BACK POPS THERE TONIGHT. GETTING MORE ACTIVE EC PLAINS SO LIKELY POPS STILL WARRANTED. AFTER TONIGHT...FORECAST AREA WILL BE UNDER A WEAK NORTHERLY STEERING FLOW FOR MEMORIAL DAY. SUFFICIENT MOISTURE IN PLACE FOR ANOTHER ROUND OF TSTMS MAINLY MOUNTAINS AND EAST. LOW LEVEL UPSLOPE MAY ACTUALLY STRENGTHEN A BIT AS MID-NATION SURFACE SINKS SWD. STEERING FLOW BECOMES MORE NELY ON TUE AS 500 MB HIGH CENTER TO EVENTUALLY SET UP OVER OVER SW UTAH BY 00Z WED. OVERALL...TUESDAY LOOKS PRETTY LOW GRADE TSTM-WISE BUT STEERING FLOW WOULD FAVOR THE CENTRAL VALLEYS FOR AT LEAST ISOLD ACTIVITY. WILL LEAVE THE FAR WEST POP-FREE PER PREVIOUS FORECAST. GFS SUGGESTS ANOTHER BOUNDARY PUSHING INTO THE NORTHEAST ON WEDNESDAY WHICH SEEMS REASONABLY GIVEN UPPER HIGH POSITION OVER FOUR CORNERS. OTHERWISE...SHOULD BE SIMILAR TO TUESDAY WITH ISOLD MTN CONVECTION. THURSDAY SHOULD BE ONE OF THE LEAST (IF NOT THE LEAST) ACTIVE DAYS OF THE WEEK WITH UPPER HIGH OVERHEAD AND WEAK LEE TROFG. KJ PRELIMINARY NUMBERS... FARMINGTON................ 055/088 054/090 054 41211 GALLUP.................... 045/085 042/087 043 41211 GRANTS.................... 046/083 045/085 045 41411 GLENWOOD.................. 049/090 049/093 050 41110 CHAMA..................... 039/074 039/076 039 41433 LOS ALAMOS................ 050/073 051/075 049 41532 RED RIVER................. 036/067 037/070 036 41533 TAOS...................... 046/074 047/077 046 41433 SANTA FE.................. 049/075 050/077 048 41533 SANTA FE AIRPORT.......... 051/078 052/080 049 41433 ESPANOLA.................. 047/082 048/084 046 41432 ALBUQUERQUE HEIGHTS....... 059/084 060/085 058 41322 ALBUQUERQUE VALLEY........ 055/087 056/088 054 41322 ALBUQUERQUE FOOTHILLS..... 056/079 057/080 055 41422 ALBUQUERQUE WEST MESA..... 058/085 059/086 057 41322 SOCORRO................... 054/088 054/091 054 41321 SANDIAPARK/CEDAR CREST... 050/072 050/074 048 41532 MORIARTY/ESTANCIA......... 043/071 044/076 043 41533 CARRIZOZO................. 052/082 052/086 052 41321 RUIDOSO................... 044/070 043/075 043 41421 RATON..................... 044/071 045/075 045 41533 LAS VEGAS................. 045/072 046/075 047 41543 ROY....................... 048/071 049/075 050 41533 CLAYTON................... 050/074 050/077 053 41532 SANTA ROSA................ 052/073 053/077 054 41643 TUCUMCARI................. 054/072 055/078 057 41643 FORT SUMNER............... 054/073 054/077 055 41743 CLOVIS.................... 055/072 055/077 057 41743 PORTALES.................. 055/073 055/078 057 41743 ROSWELL................... 059/080 059/083 059 41733 .ABQ...NONE.
Hazardous weather outlook, May 25, 6:00 AM MDT, 9 hours 47 minutes before
NMZ001>021-026-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS EASTERN NEW MEXICO. PLENTY OF LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS THE EAST TODAY. COMBINED WITH A FAVORABLE WIND PATTERN THROUGHOUT THE ATMOSPHERE AND AN APPROACHING DISTURBANCE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE WITH HAIL ONE INCH OR GREATER AND WIND GUSTS OVER 60 MPH THE MAIN THREAT. BRIEF HEAVY RAIN COULD RESULT IN FLOODING OF LOW LYING AREAS AND RAPID FLOWING WATER IN NORMALLY DRY ARROYOS AND WASHES. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL INTO SOUTHEAST NEW MEXICO MONDAY AFTERNOON AND EVENING. THE AREA OF MOST CONCERN IS SOUTH OF INTERSTATE 40 AND EAST OF U.S. ROUTE 54. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING BETWEEN 200 PM AND 1000 PM MDT. THE MOST LIKELY AREA FOR THE SEVERE WEATHER INCLUDES ALL OF THE EASTERN HIGH PLAINS FROM THE NORTHEAST HIGHLANDS TO THE LINCOLN COUNTY HIGH PLAINS...EAST TO THE TEXAS BORDER.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:25 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 40 min |
| May 25, 1:03 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 57 min |
| May 25, 2:51 PM MDT | Severe Thunderstorm Warning | ABQ | Santa Fe, Torrance | 39 min |
| May 25, 3:48 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo | 42 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.